Pred over Azathioprine

Hi All I have been reducing Pred I think successfully now for 12 months down to 6 mg from 20mg still get pain when reducing but who disen't . My Rheumy now wants me to take Azathioprine to ween me off the Pred faster . Isn't it just throwing another drug in the works . I could understand if I was stuck at a specific mg and couldn't reduce anymore , anyone got a logical reason for this I know Aza isn't as bad for you as Pred providing your blood count stays stable . Your thoughts .

11 Replies

  • Yes - and I would resist taking it without there being a very good reason. All it usually means is adding in another drug with no proven value and with its own set of side effects.

    There is absolutely no evidence that aza will help anyone wean off pred quicker - it is not effective in PMR and, if it does anything at all, all it does can be to change the way your body processes pred so you get a better effect from a given dose. It is NOT one of the things recommended in the latest guidelines for the management of PMR (recommendation 7):

    If you have reduced from 20mg to 6mg in 12 months you are doing really well and most experts accept that 6mg is a low dose with few serious side effects. PMR lasts from 2 years upwards, an average of about 5 years being accepted. In some people it lasts longer and as long as the underlying cause of the symptoms is active you will need some pred - nothing else works in PMR. It is a different matter if you also have RA, or if there is a possibility that you don't have PMR and are struggling to reduce. You aren't and a far better approach now is to reduce in 1/2mg steps, preferably spread over a few weeks and staying at each dose for a month or two to be sure that a) it is still enough and b) your adrenal function is beginning to return.

  • Thanks PMR pro , I am really confused as to why they are so adamant I should take Aza , a couple of friends that are on it said they haven't noticed any difference , but fortunately they haven't any side effects either.

  • Because they are so scared of pred - they will try anything to get patients of it faster. It usually ends in tears and a flare.

  • I just had a message back from the Rheumy's assistant saying that the reason they want me to go on it now is it will take between 8 to 12 weeks to get in my system by then at this rate I could be on 5 or even 4.5mgs then they believe it will be a struggle due to the problems I had at 7mg . And the Aza will make the reduction easier for me by damping down any inflammation caused by the increased percentages at lower levels when reducing ? Sounds logical your thoughts .

  • Have you looked up the mechanism by which Azathioprine works? I just did and I have to say I'd not go near it with a ten foot pole if all it was doing was supposedly helping taper prednisone. It works at the cellular level so interferes with such things as cell division. I'm sure it's very useful in other critical applications.

  • If you can get to that without - why use aza? My consultant is only interested I get below 10mg, preferably 8mg. That is a physiological dose and felt by most experts to be perfectly acceptable. He is a medical consultant - so likely to be far more au fait with endocrinology than your average rheumy...

  • I have taken Azathioprine for 2.5yr . It was started initially because I was struggling to reduce below 10mgs because GCA symptoms came into my pmr equation. They refused to accept it could be GCA as I was 47 at the time. It did tame the GCA symptoms but has had no effect on the PMR. In March I had a GCA flare and despite the Azathioprine being increased I am no longer able to reduce below 10mgs. I had made it down to 3mgs 18 month ago. Now I'm stuck in a rut, yoyoing between 8-10mgs.

    I think you have done well to get to 6mgs, and agree with the others at declining it. I have been fortunate and not suffered any side effects from the Azathioprine, but you risk more side effects, and need frequent monitoring. I need it for my GCA as when I stopped it for 12 days had a massive flare, but I have seen little evidence it helps with PMR. Don't feel pressured, it is a partnership with your Drs and everyone needs to be in agreement. Good luck x

  • Thanks that's really helpful 👍

  • You are right you are almost there

  • 👍👍 thanks Nap1

  • Well I declined taking Azathioprine , they didn't try to change my mind , they just said if you need us give us a call , so it's back to reducing at my own rate , thanks for the feed back everyone . Think and hope I have made the right decision

You may also like...